Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 222, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2008, 2:22 PM CDT for Covington County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 2:22 PM CDT (19:22 UTC)
- Expired
- Jul 12, 2008, 3:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 90 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:30 PM CDT | TSTM WND DMG | Andalusia, AL | TREES DOWN IN ANDALUSIA AND RIVER FALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 121922 SVRMOB ALC039-122000- /O.NEW.KMOB.SV.W.0222.080712T1922Z-080712T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 222 PM CDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...THIS INCLUDES THE CITY OF ANDALUSIA... * UNTIL 300 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR RIVER FALLS...OR NEAR ANDALUSIA...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BECK BY 240 PM CDT... LIBERTYVILLE BY 245 PM CDT... RED OAK BY 300 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3110 8639 3107 8660 3140 8660 3141 8646 TIME...MOT...LOC 1922Z 357DEG 13KT 3132 8652 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:42 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 12, 12:42 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1242 PM CDT SAT JUL 12 2008 .AVIATION...MVFR CONDITIONS WILL BE MORE LIKELY OVER THE NORTHWEST FLORIDA PANHANDLE EARLY ON...THEN OVER THE REMAINING COASTAL AREA THIS AFTERNOON AS SCATTERED THUNDERSTORMS AGAIN FOLLOW THE DIURNAL CYCLE. OTHERWISE...VFR CONDITIONS PREVAIL. /29 && ** PREVIOUS DISCUSSION ** .SHORT TERM...(TODAY AND TONIGHT)...OBSERVED AND MODEL GUIDANCE INDICATES WE WILL HAVE A BIT OF AN AIRMASS DISCONTINUITY ACROSS OUR FORECAST AREA TODAY...WITH DEEPER MOISTURE ACROSS OUR EASTERN COUNTIES AND A SOMEWHAT DRIER AIRMASS ACROSS THE FAR WEST AND NORTHWESTERN SECTOR CLOSER TO THE MIDLEVEL RIDGE AXIS. MODEL SOUNDING DATA FROM THE GFS/NAM/AND LOCAL WRF PACKAGES INDICATE OUR SURFACE DEWPOINTS WILL MIX OUT INTO THE MIDDLE 60S ACROSS SOUTHEAST MISSISSIPPI TODAY WITH LOWER TO MIDDLE 70S HANGING TOUGH FOR AREAS EAST OF INTERSTATE 65. PRECIPITABLE WATER VALUES WILL ALSO RANGE FROM 1.75 INCHES WEST OF INTERSTATE 65 TO NEAR 2.25 INCHES FOR AREAS EAST OF I-65. AS THE PATTERN INDICATES...SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE WILL HAVE THE HIGHER COVERAGES OF THUNDERSTORMS TODAY AS ANOTHER WEAK SHORTWAVE RIDES DOWN THE NORTHERLY FLOW ALOFT FROM EASTERN TENNESSEE...WITH A LITTLE LESS COVERAGE OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA CLOSER TO THE UPPER RIDGE AXIS. AS WITH MOST NORTHERLY FLOW PATTERNS THIS TIME OF YEAR...THERE IS THE POTENTIAL THAT SOME DRIER AIR IN THE MIDLEVELS WILL RESULT IN A FEW STRONGER STORMS IN THE AFTERNOON HOURS WITH WIND GUSTS FROM 40 TO 50 MPH...WITH ISOLATED SEVERE STORMS (WINDS TO 60 MPH) ALSO POSSIBLE DURING PEAK HEATING THIS AFTERNOON. THE STORMS SHOULD GO OFFSHORE DURING THE EVENING HOURS WITH CLEARING SKIES AND A LITTLE PATCHY FOG EXPECTED OVERNIGHT OVER THE INLAND AREAS. TODAYS WET MICROBURST POTENTIAL IS MODERATE. /05 (SUNDAY AND MONDAY)...WEAK SURFACE TROF WILL SAG INTO THE AREA ON SUNDAY AND STALL NEAR THE COAST ON MONDAY. THIS WILL SERVE TO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT AREAWIDE ON SUNDAY AND CLOSER TO THE COAST ON MONDAY WITH SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING AND CONTINUING THROUGH THE PEAK HEATING HOURS. THE TROPICAL ENVIRONMENT IS CHARACTERIZED BY PRECIP WATER AMOUNTS AROUND 2 INCHES AND WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...RAINFALL AMOUNTS WILL BE HEAVY. /13 .LONG TERM...(TUESDAY THROUGH FRIDAY)...SURFACE TROF SLIDES OFFSHORE LATE MONDAY INTO TUESDAY WITH A SLIGHTLY DRIER AIRMASS FILTERING IN FOR THE FIRST PART OF THE PERIOD. THIS WILL KEEP POPS BELOW CLIMATOLOGY ON TUESDAY AND WEDNESDAY (20-30 PERCENT) AND MAINLY CONCENTRATED ALONG THE COASTAL SEABREEZE ZONE. THE BERMUDA RIDGE REBUILDS WESTWARD FROM THE WESTERN ATLANTIC DURING THE LATTER PART OF THE WEEK AND THIS WILL ALLOW POPS TO CLIMB BACK TO NEAR CLIMO AVERAGES. TEMPERATURES WILL RUN VERY CLOSE TO NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD. /13 && .AVIATION...SCATTERED THUNDERSTORMS WILL AGAIN PRESENT THEIR USUAL PROBLEMS ALONG THE COAST TODAY. WE WILL CARRY GENERALLY HIGHER CHANCES OF IFR CONDITIONS IN PERIODIC PASSING THUNDERSTORMS FROM 15-21Z TODAY DURING THE PEAK HEATING HOURS...WITH A VCNTY SHRA/TSRA MENTION FROM 12Z-15Z AT KPNS AS STORMS WILL BREAK OUT SOONER THERE. OTHERWISE...PREVAILING CONDITIONS WILL SEE SCT030 FOR TCU BUILD-UPS FOR MUCH OF THE DAY AND BKN150-200 FOR CIRRUS BLOWOFF FROM TCU AND CB. /05 && .MARINE...HIGH PRESSURE OVER THE CENTRAL AND EASTERN GULF WILL SHIFT GRADUALLY SOUTHWARD THROUGH MONDAY...RESULTING IN A SOMEWHAT STRONGER WEST/NORTHWESTERLY WIND FLOW OVER THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA SUNDAY INTO MONDAY. WITH THE MID/UPPER HIGH TO THE WEST OVER LOUISIANA AND TEXAS...THUNDERSTORM WILL MOVE IN A GENERAL NORTHWEST TO SOUTHEAST MOTION THROUGH SUNDAY. A FEW STRONGER STORMS WITH WIND GUSTS AROUND 40 KNOTS WILL BE POSSIBLE AS WELL. /05 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 92 73 93 73 / 40 30 50 40 PENSACOLA 91 75 90 75 / 60 30 50 40 DESTIN 86 77 87 76 / 60 30 50 40 EVERGREEN 93 72 90 72 / 60 30 50 40 WAYNESBORO 95 72 92 72 / 30 20 30 40 CAMDEN 94 72 91 71 / 50 20 40 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 05.JG 13.JC
Hazardous weather outlook, Jul 12, 5:15 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 515 AM CDT SAT JUL 12 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 515 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON HOURS. THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50 MPH. ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH. WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 1:14 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 114 PM CDT SAT JUL 12 2008 FLZ005-006-121900- INLAND OKALOOSA-COASTAL OKALOOSA- 114 PM CDT SAT JUL 12 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTH OF DORCAS...MOVING SOUTHEAST AT 16 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... EAST CENTRAL OKALOOSA COUNTY THROUGH 200 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 12, 1:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 155 PM CDT SAT JUL 12 2008 ALZ056>060-121945- ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW- INCLUDING THE CITIES OF...ANDALUSIA... 155 PM CDT SAT JUL 12 2008 ...STRONG THUNDERSTORMS ARE MOVING INTO ESCAMBIA... COVINGTON...CONECUH...BUTLER AND CRENSHAW COUNTIES... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF PAUL TO 2 MILES NORTHWEST OF DOZIER...MOVING SOUTHEAST AT 26 MPH. THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... ROSE HILL...PAUL...RIVER FALLS...LOANGO...BROOKLYN...BOYKIN... ANDALUSIA AND EODA THROUGH 245 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:07 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 12, 2:02 PM CDT | Special Marine Warning | MOB | 88 min | |
| Jul 12, 2:09 PM CDT | Areal Flood Advisory | MOB | Baldwin | 51 min |
| Jul 12, 2:40 PM CDT | Areal Flood Advisory | MOB | Baldwin | 20 min |
| Jul 12, 5:30 PM CDT | Special Marine Warning | MOB | 60 min | |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 47 min |
| Jul 12, 5:57 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jul 12, 6:14 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 46 min |
| Jul 12, 6:29 PM CDT | Special Marine Warning | MOB | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.